Contact

Get Help Now

WI IL IA

What to Do If Your Loved One Is Hurt by a Specific Medication Mistake in a Nursing Home

A nursing home can be held accountable for medical errors that harm residents

Some serious medical conditions are common among people residing in nursing homes. Below, are examples of two medications that nursing homes residents may be taking and what could happen if there was an error in administering those medications.

Medication Errors for Residents Taking Insulin

More than 25% of people living in long term care facilities have diabetes, according to an article published by the American Diabetes Association. Many of these people are receiving insulin to regulate their blood sugar levels.

Just the right amount of insulin needs to be provided to keep your loved one safe. If too little insulin is given then your loved one’s blood sugar may spike, and dangerous, life-threatening conditions can develop. Similarly, if too much insulin is given, then your loved one’s blood sugar may become dangerously low, and different dangerous, life-threatening conditions can develop.

It is the nursing home’s responsibility to make sure that each resident with diabetes…

  • Has his or her blood glucose measured as frequently as is recommended by a doctor or when there is a concern about high or low blood sugar levels.
  • Receives diabetes medications, including insulin injections, as directed by a doctor.

Nursing homes that fail to take these steps may have breached the duty of care that they owe to the nursing home resident and caused the resident significant harm. They may be liable for nursing home abuse or neglect.

Medication Errors for Residents Taking Coumadin or Warfarin

Approximately one of every six nursing homes residents is on some type of blood-thinning medication, according to McNight’s Long-Term Care News.

Coumadin, warfarin, and other blood thinners are important for preventing dangerous blood clots, heart attacks, and strokes. However, these medications can be dangerous when a resident receives more or less than prescribed. Specifically:

  • A person who receives too much Coumadin or warfarin may suffer internal bleeding.
  • A person who receives too little Coumadin or warfarin may suffer a blood clot or stroke.

When used correctly, these drugs can be lifesaving. However, patients receiving these drugs need to be closely monitored so that they don’t suffer the adverse effects described above.

Nursing homes should take reasonable steps to prevent complications by:

  • Monitoring the rate at which a resident’s blood clots.
  • Carefully charting the time and dose of medication every time Coumadin or warfarin is given.
  • Knowing how often to order tests to check for complications.
  • Having a doctor notified in case there is a problem.

These steps can help save lives.

Contact a Nursing Home Abuse Lawyer If Your Loved One Has Been Hurt

Nursing homes may offer excuses. They may have been short staffed, one staff member may have been negligent, or a mistake may have been made.

It doesn’t matter.

If your loved one was hurt because of a medication error at a nursing home, then you have the right to contact an experienced nursing home abuse lawyer to discuss this type of nursing home negligence and to get more information about your loved one’s recovery. Please start a free chat with us at any time to learn more.

Jason F. Abraham
Managing Partner, Hupy and Abraham